A difference scheme for Burgers equation in an unbounded domain

Zhi Zhong Sun*, Xiaonan WU

*Corresponding author for this work

Research output: Contribution to journalJournal articlepeer-review

8 Citations (Scopus)


The numerical solution of the one-dimensional Burgers equation in an unbounded domain is considered. Two artificial boundaries are introduced to make the computational domain finite. On both artificial boundaries, two exact boundary conditions are proposed, respectively, to reduce the original problem to an initial-boundary value problem in a finite computational domain. A difference scheme is constructed by the method of reduction of order to solve the problem in the finite computational domain. At each time level, only a strictly diagonal dominated tridiagonal system of linear algebraic equations needs to be solved. It is proved that the difference scheme is uniquely solvable and unconditional convergent with the convergence order 3/2 in time and order 2 in space in an energy norm. A numerical example demonstrates the theoretical results.

Original languageEnglish
Pages (from-to)285-304
Number of pages20
JournalApplied Mathematics and Computation
Issue number2
Publication statusPublished - 15 Mar 2009

Scopus Subject Areas

  • Computational Mathematics
  • Applied Mathematics

User-Defined Keywords

  • Artificial boundary condition
  • Burgers equation
  • Convergence
  • Finite difference
  • Solvability
  • Stability


Dive into the research topics of 'A difference scheme for Burgers equation in an unbounded domain'. Together they form a unique fingerprint.

Cite this